Jump to content
CrazyBoards.org

Antipsychotics for Bipolar- I think I've tried Everything


Recommended Posts

Abilify, Zyprexa, Risperdal, Latuda and now Saphris.  Let me give you the run down.  Zyprexa and Risperdal- weight gain (same would be true for seroquel).  Abilify- was great for my mood did nothing for my delusions.  Latuda- was sick all the time,threw up all over a restaurant.  and now Saphris- I think I'm having heart murmur problems.  Im thinking of asking to go on a first generation antipsychotic like haldol but i dont think my dr wants to do it.  Im so fed up.  There is nothing good out there for us.  Im just not willing to settle.  I dont want to be a hundred pounds over weight or sick all the time or end up dead with a heart attack, sorry if im bumming you out.  Any ideas, anyone???

Link to comment
Share on other sites

It's a bummer but these meds do have side effects. I'm on Seroquel even though it has made me quite overweight. I prefer to be sane than chunky, but it's not ideal at all. 

 

I had to settle, but you may be different. Hope you find something that works for you.

Link to comment
Share on other sites

Such a pain when these medications work against us. I know from personal experience.

Seroquel had been working really well for me but I gained a lot of weight as well as having high cholesterol and blood glucose levels so my pdoc and I decided it had to go.

Anyway I lost weight, my cholesterol and blood glucose levels returned to normal. But that's where the good stuff ends.

Basically I became manic and ended up in the psych unit for several weeks.

Decided to go back on Seroquel, except this time with my eyes wide open. I worked really hard at eating a low fat diet and getting some exercise in. It is hard because once I take my eye off the ball my weight increases.

What I'm saying is we can prevent weight gain and even lose weight on Seroquel but it requires a lot more commitment and effort. I have been losing weight very very slowly.

In my case Seroquel works well for me so I have to weigh up the pros and cons. Mood stability and weight issues V mood instability and no weight issues. I found out the hard way!

Also I have been on haldol and really liked it. Took it on and off as PRN when manic.

Hope something works out for you

Link to comment
Share on other sites

I'm in the same boat as the others. I gained 80 lbs on seroquel. I am trying to bump up my exercise and eat better. It's not easy. But I have to choose between sanity and better physical health. I go batshit without seroquel unfortunately so I dont have a choice. I wish I did.

 

^ Exactly this

Link to comment
Share on other sites

You also haven't tried everything (meaning there are more AAP's out there). You don't know if you are going to gain weight from one or not until you've tried it. Have you checked with a pdoc to confirm these heart problems on saphris? How long and how high of a dose for abilify if it worked well otherwise? Has your pdoc tried metformin with a weight gaining AAP to see if it helped stop some of the weight gain?

Fanapt

Clozaril

Zyprexa zydis

Seroquel

Seroquel XR

Invega

Geodon

Or have you tried mood stabilizers like depakote, lithium, lamictal, tegretol, trileptal, etc?

Otherwise a typical AP might help. Some users here take them without issue or with something like cogentin to ease up the side effects.

You have so many options. Don't give up!

Link to comment
Share on other sites

Why doesn't your pdoc want to try typical antipsychotics?

 

Also, you didn't hear all the bad news about lithium from CBs. It is a fanatastic med, the gold standard for BP illness. You do have to take some blood tests, but once you are on your therapeutic dose, it will only be once every few months. Ask about lithium under the mood stabilizer/ACs forum.

Link to comment
Share on other sites

Lithium, although the "gold standard" is not without its major issues.  I went for my blood tests every 6 weeks...all of a sudden my TSH level spiked at 27 and I ended up with Hashimoto's syndrome.  Lucky me.

 

I had a lot of success with Abilify - you mentioned you tried it, but did your doctor monkey around with the doseage at all?  Not saying it is the be all and end all but compared with all of the other AAPs and some mood stabilizers it was a "cleaner" alternative for me at least.

 

Best of luck.

Link to comment
Share on other sites

Yes, sometimes med have horrible side effects. I have permanent kidney damage from renal tubular acidosis, a kidney disease that was caused by my ingestion of Zonegran. That doesn't change the fact that in each of our cases, we were outliars.  Most people do not develop thyroid disease with lithium.

 

I hope you found something else that worked for you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...